Hail, Washington
- When
- June 3, 1:25 PM EST
- Where
- Washington County, 0.56 mi E of Wenona
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.720, -76.640
Hail up to the size of ping pongs was reported in addition to strong microburst winds.
A weak cool front dropped into Northeastern NC during the afternoon hours. Supercell thunderstorms developed along the front and became severe, producing both large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A weak cool front dropped into Northeastern NC during the afternoon hours. Supercell thunderstorms developed along the front and became severe, producing both large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 3, 12:47 PM EST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 147 PM EDT Fri Jun 3 2022 .SYNOPSIS... A cold front will move through Eastern NC today bringing scattered showers and thunderstorms to the area this afternoon and evening. High pressure then builds in behind the front this weekend. A tropical system will pass offshore early next week with ridging building back in around mid next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1020 AM Fri...No changes to prev disc. Prev disc...Recent satellite imagery and observations show widely scattered high clouds across the region with light Sw'rly winds and temps in the low 70s across ENC this morning. This calm weather will be short lived however with the approach of a weak cold front. The frontal boundary currently extends SW'wards across Western VA/NC/SC this morning and is slowly tracking E'wards. This front is denoted by a slight decrease in dewpoints behind the front. This weak cold front will continue to track E'wards through the FA later this afternoon, moving in a SErly direction and reaching the southern coast by the early evening hours. Hi res guidance continues to show the front pivoting on the eastern flank, advancing southwards across the OBX. With this front being rather weak in nature temp changes behind the front won't be significant, with mid 80s expected across the northern tier and upper 80s to around 90 across the southern tier. Though the front will be weak it will be accompanied by shower and thunderstorm activity this afternoon, some of which could be strong to potentially severe in nature. SBCAPE values of 500-1500 J/kg will combine with modest wind shear of about 20-35 knots, and marginal at best 700-500 mb lapse rates to create a favorable environment for thunderstorm development especially to the east of Hwy 17 where insolation will be maximized prior to the arrival of the fronts associated cloud cover. Sea breeze is expected to develop early aftn, which will push inland to collide with the cold front, allowing for better lift to be in place. Additionally, a mid level shortwave will move through, providing overall large- scale ascent across the FA. A few storms could become strong to marginally severe given the favorable environment with locally damaging wind gusts, heavy rainfall, and some isolated hail being the primary threat within the strongest storms. This activity will continue to persist into tonight as well given the slow moving nature of the cold front. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... As of 705 AM Fri...Cold front continues to slowly push offshore tonight with widespread shower and thunderstorm activity impacting the FA area, especially along the coast. With showers and storms continuing to train over each other, widespread rainfall amounts around 1-2 inches, with locally higher amounts possible are forecast, especially along the coast promoting at least a marginal threat for some flash flooding across the CWA late this afternoon and evening. Showers and storms will slowly end from NW to SE across the CWA overnight though recent model guidance suggests activity may stick around portions of the southern OBX and Crystal Coast into Saturday morning. Lows Fri night are forecast to be in the mid 60s across the area. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 315 AM Fri...Seasonable conditions are expected this weekend as high pressure moves in from the north, though a lingering boundary offshore will allow for scattered rain chances to persist along the coast. A developing tropical system will then pass offshore late Sunday and into Monday, keeping scattered shower chances across the coast. High pressure then builds into the area late Monday, and shifts offshore for the rest of the week. A weak front or trough will enhance rain chances by late week. Saturday...High pressure will build in from the north Saturday, however a stalled front just south of the area will help keep scattered showers and thunderstorms across southern half of the forecast area. Otherwise, expect seasonable temps with highs in the low 80s inland and upper 70s along the beaches. Sunday and Monday...A developing tropical system is expected to pass well offshore late Sunday and into Monday. However, the system will be close enough to allow for scattered shower and thunderstorm development along the coast, potentially spreading inland Sunday afternoon. Along with the rain chances some breezy conditions will be possible along the coast as the pressure gradient is pinched between the system offshore and high pressure to the north. Though there is still uncertainty in the exact track and strength of this system, direct impacts appear unlikely for Eastern NC. Of more concern will be the threat of large and dangerous surf as well as strong rip currents that will develop along most Eastern NC beaches. Tuesday through Thursday...High pressure will build back offshore Tuesday. Then, the high will retreat farther east as a weak front or trough pushes into the region. This will help to increase precip chances Wednesday and Thursday. Temperatures will be increasing during this period as well, with highs likely reaching the upper 80s to low 90s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM /through Saturday Afternoon/... As of 135 PM Fri...Latest satellite imagery showing cu field show vertical development across SW portions of the FA. A few showers and tstorms already beginning to initiate with further convection expected as cold front collides with the sea breeze. VFR conditions will likely drop within the next few hours to MVFR with a tempo IFR group warranted due to the potential for heavy downpours within stronger tstorms. Strongest storms are expected across the southern TAF sites from late aftn to early evening. Additional showers and storms expected through tonight before becoming more sct late. Sub-VFR conditions expected overnight with primarily MVFR cig/vis, though IFR conditions can't be ruled out at this point. Fog development will be patchy and dependent on locations that see best rainfall. Frontal boundary will stall offshore Sat morning, keeping some clouds and a few sct showers around across the southern coast. VFR conditions are expected after daybreak Sat, but some mid level clouds will linger across EWN/OAJ through the end of the TAF period. LONG TERM /Saturday through Tuesday/... As of 330 AM Fri...Mostly VFR conditions are expected through the period as high pressure builds into the area. Some lower ceilings could creep in along the coast early next week in association with an offshore disturbance. && .MARINE... SHORT TERM /Today and Tonight/... As of 350 AM Fri...Latest surface and buoy data indicate SW winds at 10-15 kt, with some occasional gusts to 20-25 kt across the OBX and central/southern waters. Seas remain wind- wave dominant 2-4 ft this morning. Otherwise, fair boating conditions expected today with 2-4 ft seas forecast through the day today. Cold front will push through, advancing across the northern waters first. SW winds 10-15 kts will gradually shift to 5-10 kt north- northeasterly winds behind the front. A few showers and tstorms possible in the afternoon as the front collides with the sea breeze. LONG TERM /Saturday through Tuesday/... As of 315 AM Fri...A tight pressure gradient will drive moderate winds across the coastal waters through most of the period. There is the potential for Small Craft conditions as the gradient tightens further late Sunday and into early next week in response to a deepening tropical system which will pass well offshore. Additionally, large long period swell from this system will likely keep seas at 6 feet or greater through mid next week. Winds will be NE at 10-20 kts Saturday and then ENE 15-20 kts on Sunday. Wind increase Sunday night to NE 20-25 kts, before subsiding on Monday. Winds continue to subside Monday night, with light return flow developing on Tuesday. Seas will run 3-4 ft through Sunday morning, at which point both wind swell and and long period swell from the tropical system increase waves to 5-7 ft by Sunday evening. Waves then build to at least 6-9 ft Monday morning, with bigger seas possible depending on the strength of the system offshore. Seas of around 4-7 ft then continue through Tuesday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...ML/RCF SHORT TERM...RCF LONG TERM...SGK AVIATION...SGK/ML MARINE...SGK/RCF
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1106 AM EDT Fri Jun 3 2022 NCZ029-044>047-079>081-091-193-041515- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Lenoir-Northern Craven- 1106 AM EDT Fri Jun 3 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090-092-094-194-198-041515- Duplin-Jones-Pamlico-Southern Craven-Inland Onslow- 1106 AM EDT Fri Jun 3 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered shower and thunderstorms, some of which could be strong to severe in nature, will be possible this afternoon and evening. Damaging wind gusts, frequent lightning, heavy rain, and hail will be the primary concern within the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-041515- West Carteret-Coastal Onslow-Northern Outer Banks- 1106 AM EDT Fri Jun 3 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered shower and thunderstorms, some of which could be strong to severe in nature, will be possible this afternoon and evening. Damaging wind gusts, frequent lightning, heavy rain, and hail will be the primary concern within the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong rip currents and dangerous surf are possible late this weekend through early next week as swell from Potential Tropical Cyclone One reaches the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-205-041515- East Carteret-Ocracoke Island-Hatteras Island- 1106 AM EDT Fri Jun 3 2022 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING FROM CAPE HATTERAS TO CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered shower and thunderstorms, some of which could be strong to severe in nature, will be possible this afternoon and evening. Damaging wind gusts, frequent lightning, heavy rain, and hail will be the primary concern within the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong rip currents and dangerous surf are possible late this weekend through early next week as swell from Potential Tropical Cyclone One reaches the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
208 PM EDT Fri Jun 3 2022
NCZ092-195-198-199-031900-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
208 PM EDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern Jones,
southern Onslow and west central Carteret Counties through 300 PM
EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixon, or 7 miles southwest of New River Station, moving east at 55
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Piney Green,
Camp Lejeune Center, Stella, Swansboro, Hubert, Folkstone,
Silverdale, Midway Park, Verona, Dixon, Kuhns, Hammocks Beach, Onslow
Beach, Sneads Ferry, Hammocks Beach State Park, Sea View Pier and
Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3447 7755 3447 7757 3469 7767 3481 7710
3452 7706 3446 7754
TIME...MOT...LOC 1808Z 260DEG 48KT 3462 7750
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Newport/Morehead City NC
218 PM EDT Fri Jun 3 2022
NCZ045-046-080-081-031900-
Washington NC-Beaufort NC-Mainland Hyde NC-Tyrrell NC-
218 PM EDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of Washington,
northwestern Hyde, north central Beaufort and northwestern Tyrrell
Counties through 300 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wenona, or near Plymouth, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plymouth, Woodley, Pike Road, Wenona, Scuppernong, Pungo Lake, Phelps
Lake, Alligator Lake, Roper and Creswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3571 7677 3586 7676 3594 7631 3560 7631
TIME...MOT...LOC 1817Z 272DEG 16KT 3578 7669
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The Morehead City radar (KMHX), 107 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail up to the size of ping pongs was reported in addition to strong microburst winds.
A damage survey found evidence of a microburst due to a severe thunderstorm. Several large tree limbs were snapped, and a few trees blown down, including one that fell on a pickup truck. Extensive crop damage was found in the area as well.
A few trees were blown down in the Jamesville area near the corner of Swinson Rd and Grey Farm Rd. The time was estimated based on radar data.
Quarter to ping pong ball sized hail was reported. The time was estimated based on radar data.
Multiple trees were blown down behind a residence. The time was estimated based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1018936, 1018938, 1018939, 1018937, 1018940.